16 doctors weighed in:

My mother is allergic to codeine, she will bbe having back sugery soon .... What can she suggest for post op pain that would be just as effective?

16 doctors weighed in
Dr. Maziar Rezvani
Internal Medicine - Allergy & Immunology
5 doctors agree

In brief: You can try

Nsaids or medications such as ultram.

In brief: You can try

Nsaids or medications such as ultram.
Dr. Maziar Rezvani
Dr. Maziar Rezvani
Thank
Dr. Matt Malkin
Anesthesiology
3 doctors agree

In brief: What is allergy?

If it's nausea or itching, then she may experience that with all opioids.
But people all have different metabolisms and sensitivity so maybe norco/vicodin may work. Codeine gets metabolized to morphine specifically, which tends to have more itching. Maybe try lyrica/neurontin since may be nerve regeneration component. Never seen it used on post-op wound but Lidocaine patches are available.

In brief: What is allergy?

If it's nausea or itching, then she may experience that with all opioids.
But people all have different metabolisms and sensitivity so maybe norco/vicodin may work. Codeine gets metabolized to morphine specifically, which tends to have more itching. Maybe try lyrica/neurontin since may be nerve regeneration component. Never seen it used on post-op wound but Lidocaine patches are available.
Dr. Matt Malkin
Dr. Matt Malkin
Thank
Dr. Matt Malkin
Anesthesiology
3 doctors agree

In brief: Depends on allergy

Side-effects of all opioids can include itching, sleepiness and nausea.
A true allergy can include rash, airway swelling and extremely low blood pressure. Non-opiate medicines such as toradol and Acetaminophen can help reduce the need for opioid and lower their side-effects. However, a true allergy will need to be further evaluated.

In brief: Depends on allergy

Side-effects of all opioids can include itching, sleepiness and nausea.
A true allergy can include rash, airway swelling and extremely low blood pressure. Non-opiate medicines such as toradol and Acetaminophen can help reduce the need for opioid and lower their side-effects. However, a true allergy will need to be further evaluated.
Dr. Matt Malkin
Dr. Matt Malkin
Thank
Dr. David Edsall
Anesthesiology
3 doctors agree

In brief: Nausea?

Do you mean she gets nausea? That is not an allergy.
Codiene like all narcotics causes motion sickness. Prevent by avoiding narcs with tylenol, (acetaminophen) nsaids, ketamine, local anesthetic/blocks, gabapentine, and steroids. Prevent nausea from narcotics by scope patch #1, Droperidol #2 antihistamines #3, compazine/phenergan #3. 5ht's are no better than placebo wasted money. Ask for md with low nausea ratte.

In brief: Nausea?

Do you mean she gets nausea? That is not an allergy.
Codiene like all narcotics causes motion sickness. Prevent by avoiding narcs with tylenol, (acetaminophen) nsaids, ketamine, local anesthetic/blocks, gabapentine, and steroids. Prevent nausea from narcotics by scope patch #1, Droperidol #2 antihistamines #3, compazine/phenergan #3. 5ht's are no better than placebo wasted money. Ask for md with low nausea ratte.
Dr. David Edsall
Dr. David Edsall
Thank
Dr. David Rosenfeld
Pain Management
2 doctors agree

In brief: No nsaids

Nsaids post back surgery are a bad idea due to decreased wound healing.
They are contraindicated for up to a year after a fusion. Other oral pain medications will be fine most likely even with a Codeine allergy.

In brief: No nsaids

Nsaids post back surgery are a bad idea due to decreased wound healing.
They are contraindicated for up to a year after a fusion. Other oral pain medications will be fine most likely even with a Codeine allergy.
Dr. David Rosenfeld
Dr. David Rosenfeld
Thank
Dr. Scott Mackinnon
Anesthesiology
2 doctors agree

In brief: Other pain medicatio

A "true" allergy to codeine(meaning anaphylaxis) is rare.
Usually, patients may think their allergic because they get itchy, nauseous, may get a rash. Unfortunately, the other 'opiate" medications may cause the same thing. Still their are other choices. Express concerns to your doctor though about this, with the amount of different classes of drugs, there will be one for her.

In brief: Other pain medicatio

A "true" allergy to codeine(meaning anaphylaxis) is rare.
Usually, patients may think their allergic because they get itchy, nauseous, may get a rash. Unfortunately, the other 'opiate" medications may cause the same thing. Still their are other choices. Express concerns to your doctor though about this, with the amount of different classes of drugs, there will be one for her.
Dr. Scott Mackinnon
Dr. Scott Mackinnon
Thank
Dr. Ralph Morgan Lewis
Family Medicine
2 doctors agree

In brief: Follow doc's advice

Many surgeons have a pain protocol for their pts.
If (s)he/ anesthesiologist know about her allergy, they will have alternate pain meds to use. Make sure it's truly an allergy: unset stomach is common side effect of codeine; allergy usually involves rash or hives or swelling of tongue/throat & difficulty breathing.

In brief: Follow doc's advice

Many surgeons have a pain protocol for their pts.
If (s)he/ anesthesiologist know about her allergy, they will have alternate pain meds to use. Make sure it's truly an allergy: unset stomach is common side effect of codeine; allergy usually involves rash or hives or swelling of tongue/throat & difficulty breathing.
Dr. Ralph Morgan Lewis
Dr. Ralph Morgan Lewis
Thank
1 comment
Dr. Jack Mutnick
Dr. Lewis' advice is absolutely correct
Phuong Tran
Anesthesiology

In brief: IV meds, Tramadol

You should let the doctors know of her allergy to Codeine if it's not already documented.
During the hospitalization, she will probably get IV pain medications like morphine or fentanyl. After she is discharged home, oral medications like tramadol combined with an NSAID like prescription strength Ibuprofen could help.

In brief: IV meds, Tramadol

You should let the doctors know of her allergy to Codeine if it's not already documented.
During the hospitalization, she will probably get IV pain medications like morphine or fentanyl. After she is discharged home, oral medications like tramadol combined with an NSAID like prescription strength Ibuprofen could help.
Phuong Tran
Phuong Tran
Answer assisted by Phuong Tran, Medical Student
Thank
Get help from a real doctor now
Dr. Vikram Patel
Board Certified,
34 years in practice
956K people helped
Continue
108,000 doctors available
Read more answers from doctors